Publications (1)0.62 Total impact
- [Show abstract] [Hide abstract]
ABSTRACT: Thrombotic microangiopathy is a well-known problem in patients following renal transplantation. In postrenal transplantation, thrombotic microangiopathy is often a reflection of hemolytic uremic syndrome. We aimed to determine the causes of thrombotic microangiopathy in a population of renal transplantation recipients and discuss the literature. We investigated the causes of thrombotic microangiopathy during a 1-year period, from June 2003 to June 2004, at the King Fahad National Guard Hospital in Riyadh, Saudi Arabia, by reviewing the slides of all transplant biopsies (n=25) performed during this interval. Pre- and posttransplant crossmatching was done when possible. Five cases of thrombotic microangiopathy were found. Three of these cases were from the 25 transplantations performed at King Fahad National Guard Hospital, while the other 2 transplantations had been performed abroad and were referred to us for follow-up. Three cases were related to cyclosporine, and 1 case was secondary to both cyclosporine and tacrolimus. The fifth case had features of thrombotic microangiopathy related to an antiphospholipid syndrome in a patient with systemic lupus erythematosus. In the literature, the most-frequent cause of hemolytic uremic syndrome in patients following renal transplantation is recurrence of the hemolytic uremic syndrome. Other causes include drug-related (cyclosporine, tacrolimus) toxicity, procoagulant status, and antibody-mediated rejection. We found that the most-frequent cause of thrombotic microangiopathy was drug related, secondary mainly to cyclosporine. In the current study, the frequency of thrombotic microangiopathy was similar to the percentage reported in the literature (20%).
King Fahad Hospital Medina La Munawarah Kingdom Of Saudi ArabiaAl Madīnah al Munawwarah, Al Madīnah al Munawwarah, Saudi Arabia